Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 1, NWS Tallahassee, FL

January 11, 2008Coffee County, Dale County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jan 11, 2008, 2:27 AM CST for Coffee County, Dale County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 11, 2008, 2:27 AM CST (08:27 UTC)
Expired
Jan 11, 2008, 3:00 AM CST
In force
33 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 1:21 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2008-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2008-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
713 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 110828
SVRTAE
ALC031-045-110900-
/O.NEW.KTAE.SV.W.0001.080111T0827Z-080111T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
227 AM CST FRI JAN 11 2008

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL COFFEE COUNTY IN SOUTHEAST ALABAMA...  
  DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...OZARK...FORT RUCKER...

* UNTIL 300 AM CST

* AT 225 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES WEST OF FORT RUCKER...
  OR ABOUT NEAR ENTERPRISE...AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOWDEN TERRACE AND FORT RUCKER BY 240 AM CST...
  OZARK BY 255 AM CST...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 700 AM CST FRIDAY 
MORNING FOR SOUTHEAST ALABAMA...PORTIONS OF THE FLORIDA PANHANDLE 
AND SOUTHWESTERN GEORGIA.

LAT...LON 3154 8562 3137 8557 3133 8587 3144 8591
TIME...MOT...LOC 0827Z 249DEG 28KT 3138 8585

$$

22-BARRY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 6:45 PM CST, 7 hours 42 minutes earlier.

Area forecast discussion, Jan 10, 6:45 PM CST, 7 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
745 PM EST THU JAN 10 2008

...TORNADO WATCH NUMBER 19 NOW IN EFFECT FOR SOUTHEAST ALABAMA UNTIL
MIDNIGHT CST...

.SYNOPSIS...
00Z WATER VAPOR AND H4 RUC ANALYSIS HIGHLIGHTED BY A DEEP NEGATIVELY
TILTED TROUGH OVER THE MISSISSIPPI VALLEY. ASSOCIATED SURFACE LOW
PRESSURE WAS MOVING NORTHEAST ACROSS ILLINOIS AND HAD OCCLUDED
EARLIER IN THE EVENING. COLD FRONT EXTENDED SOUTH FROM THIS LOW
THROUGH THE WESTERN TENNESSEE VALLEY TO THE MISSISSIPPI DELTA AND
BACK INTO THE WESTERN GULF OF MEXICO. ELONGATED AREA OF
STRONG/SEVERE CONVECTION WAS ONGOING ALONG AND AHEAD OF THIS FRONT
FROM KY SOUTH THROUGH TENNESSEE...AND ALABAMA.

CLOSER TO HOME...DEEP SOUTHERLY FLOW CONTINUED AHEAD OF THE FRONT
WITH SHOWERS AND STORMS STILL A FEW HOURS AWAY FROM ENTERING OUR FAR
WESTERN ZONES. TORNADO WATCH # 19 WAS IN EFFECT FOR OUR SOUTHEASTERN
AL ZONES UNTIL MIDNIGHT CST.

&&

.DISCUSSION...
MAIN CONCERN THROUGH THE NIGHT WILL BE THE POTENTIAL FOR A FEW
STRONG TO SEVERE THUNDERSTORMS. AT THIS TIME THE BEST CHANCES FOR
SEEING ANY SEVERE WEATHER WILL BE ACROSS THE EASTERN FLORIDA
PANHANDLE UP INTO SOUTHEAST ALABAMA AND PORTIONS OF SOUTHWEST
GEORGIA. ONGOING LINE OF CONVECTION SHOULD REACH OUR WESTERN AREAS
AROUND MIDNIGHT CST WITH A FEW MORE DISCRETE CELLS AHEAD OF THE MAIN
LINE POSSIBLE A BIT EARLIER. THE CONVECTION WILL THEN SLOWLY PUSH
EAST THROUGH THE EARLY MORNING HOURS LIKELY REACHING A LINE FROM
KAAF TO KTLH AND KVLD JUST BEFORE DAWN.

TONIGHT WILL BE A BATTLE BETWEEN MID/UPPER LEVEL DYNAMICS AND LOW
LEVEL INSTABILITY. AS TIME GOES ON THE BEST DYNAMICS ASSOCIATED WITH
THE UPPER LEVEL SYSTEM WILL BE EJECTING OFF TO THE NORTH OF OUR
AREA. AS THE CONVECTION REACHES THE NORTHWESTERN HALF OF THE
AREA...TAIL END OF A 40-50KT 850MB JET WILL STILL BE IN THE VICINITY
ALLOWING FOR 35-40KT OF 0-6KM BULK SHEAR. THESE VALUES ARE NOT
IMPRESSIVE BUT ENOUGH TO SUPPORT SOME ORGANIZED STORMS STRUCTURE AND
SUSTAINED UPDRAFTS LATE IN THE EVENING INTO THE EARLY MORNING HOURS.
IN ADDITION...LOW LEVEL HELICITY VALUES WILL REMAIN QUITE HIGH INTO
THE EARLY MORNING HOURS RESULTING IN A SLIGHT TORNADIC RISK.
ALTHOUGH THERE WILL BE A SLIGHT TORNADIC RISK...BRIEF DAMAGING WIND
GUSTS ASSOCIATED WITH MESO-SCALE BOWING SEGMENTS WILL ALSO BE AS
SEVERE WEATHER THREAT. AS THE LINE REACHES THE WESTERN BIG BEND INTO
PORTIONS OF SOUTH-CENTRAL GA LATE TONIGHT...THE 850MB JET WILL BE
EXITING TOWARD THE CAROLINAS. LATEST SREF ENSEMBLES ARE SHOWING THE
BEST LOW LEVEL CAPE STAYING CONFINED OFFSHORE WITH THE NOSE OF THE
500 J/KG AREA JUST PUSHING ONSHORE. WITH THE WEAKER INSTABILITY AND
LOSS OF THE BEST UPPER LEVEL DYNAMICS...SHOWERS AND STORMS SHOULD BE
WEAKENING AS THEY MOVE INTO THE SOUTHEAST HALF OF THE AREA. STILL
CAN NOT RULE OUT AN ISOLATED STRONGER STORMS WITH SMALL HAIL...GUSTY
WINDS AND SOME LIGHTNING...BUT THE THREAT FOR SEVERE WEATHER SHOULD
BE DECREASING.

FOG WILL ALSO BE A CONCERN INTO THE EARLY MORNING HOURS AS THE
SOUTHERLY FLOW CONTINUES TO PASS OVER THE COOLER SHELF WATERS BEST
CHANCES FOR FOG WILL REMAIN GENERALLY TO THE EAST OF THE
APALACHICOLA RIVER. LOW CEILING ARE ALREADY DEVELOPING AND BEGINNING
TO DESCEND. MAY VERY WELL SEE AREAS OF FOG OR DENSE FOG FOR A TIME
OVERNIGHT BEFORE ANY SHOWERS/STORMS ARRIVE.

COLD FRONT WILL SLOW IN ITS PROGRESS THROUGH THE EASTERN FL BIG BEND
ON FRIDAY KEEPING A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS IN
THE FORECAST.

&&

.MARINE...
SMALL CRAFT SHOULD CONTINUE TO EXERCISE CAUTION ACROSS THE COASTAL
WATERS THROUGH THE REMAINDER OF THE NIGHT. REGIONAL OBSERVATIONS ARE
SHOWING WINDS BETWEEN 10 AND 15 KNOTS WITH GUSTS BETWEEN 15 AND 19
KNOTS AND SEAS OF 3-5 FEET. AS A COLD FRONT APPROACHES FROM THE WEST
OVERNIGHT...LATEST GUIDANCE SHOWING WINDS COMING UP INTO THE 15-20KT
RANGE AND LINGERING INTO THE FIRST PART OF TOMORROW MORNING. WILL
ALSO EXPECT AN AREA OF SHOWERS AND THUNDERSTORMS TO MOVE WEST TO
EAST ACROSS THE WESTERN PORTION OF THE FORECAST WATERS AFTER
MIDNIGHT. A FEW OF THESE STORMS MAY BE ON THE STRONG SIDE WITH GUSTY
WINDS AND FREQUENT LIGHTING. THE STORMS WILL WEAKEN DURING THE
MORNING HOURS AS THE COLD FRONT PUSHES INTO THE EASTERN COASTAL
LEGS.

&&

.AVIATION...
BEFORE THE COLD FRONT GETS HERE THERE WILL BE A WINDOW FOR FOG AND
LOW CIGS TO DEVELOP. WE EXPECT WIDESPREAD VLIFR-IFR CIGS TO DEVELOP
BEFORE MIDNIGHT...WITH THE BEST CHANCE FOR LIFR-VLIFR FOG TO BE AT
KTLH AND KVLD. VIS AND CIGS WILL ACTUALLY IMPROVE SLIGHTLY AS A LINE
OF TSRA MOVES FROM WEST TO EAST LATE TONIGHT...BUT WILL STILL BE
PREDOMINANTLY IFR. BRIEF WIND GUSTS TO 20 KT ARE EXPECTED WITH THIS
LINE...BUT ISOLATED HIGHER GUSTS ARE POSSIBLE. THE STORMS WILL REACH
KDHN...KABY...AND KPFN BETWEEN 06 UTC AND 10 UTC...AND KTLH AND KVLD
CLOSER TO DAWN. THE RAIN WILL END FROM WEST TO EAST FRIDAY
MORNING...BUT MVFR CIGS WILL LIKELY LINGER LONGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  60  67  49  68  46 /  60  50  20  10  40
PANAMA CITY  62  67  47  65  51 /  90  30  10  10  40
DOTHAN       60  65  41  66  43 /  90  20  10  10  30
ALBANY       60  65  42  68  43 /  90  40  10  10  30
VALDOSTA     56  67  49  69  49 /  50  60  20  10  40
CROSS CITY   57  71  54  69  54 /  20  50  30  10  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION...FOURNIER
REST OF DISCUSSION...MROCZKA
Hazardous weather outlook, Jan 10, 4:42 AM CST, 21 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 AM EST THU JAN 10 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-111100-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
542 AM EST THU JAN 10 2008 /442 AM CST THU JAN 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...THE FLORIDA BIG BEND AND
PANHANDLE...AND THE ADJACENT GULF COASTAL WATERS.

...SEVERE WEATHER EXPECTED TONIGHT ACROSS PARTS OF THE AREA...

.DAY ONE...TODAY AND TONIGHT...
DENSE FOG WILL CONTINUE TO IMPACT THE FLORIDA BIG BEND THIS
MORNING WITH VISIBILITIES OF A HALF MILE OR LESS COMMON. THE
MORNING FOG WILL BE MORE PATCHY NORTH AND WEST OF THE BIG BEND.
CONFIDENCE IS INCREASING THAT ORGANIZED SEVERE WEATHER WILL
DEVELOP WEST OF THE AREA DURING THE PEAK HEATING OF THE DAY AND IN
AN AREA OF INCREASINGLY FAVORABLE DEEP LAYER AND LOW LEVEL
SHEAR. A SQUALL LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER
SOUTHEASTERN LOUISIANA AND MISSISSIPPI DURING THE DAY...MOVING
INTO WESTERN ALABAMA LATE IN THE DAY. DAMAGING WIND GUSTS WILL BE
THE MAIN THREAT WITHIN THE LINE. HOWEVER...ISOLATED SUPERCELLS
WILL DEVELOP AHEAD OF AND WITHIN THE LINE. MOST OF THIS ACTIVITY
WILL REMAIN WEST OF THE FORECAST AREA UNTIL WELL AFTER DARK.
HOWEVER...WHILE THE ENTIRE SYSTEM WILL START TO WEAKEN BY THE
TIME IT REACHES OUR FORECAST AREA...WE ARE STILL EXPECTING SEVERE
WEATHER TO MAKE IT INTO OUR WESTERN ZONES...MAINLY WEST OF THE
APALACHICOLA AND FLINT RIVERS BETWEEN 1 AM AND 7 AM FRIDAY. THE
STORM PREDICTION CENTER HAS THIS REGION OUTLOOKED FOR A SLIGHT
RISK FOR SEVERE STORMS. PARTS OF THE FLORIDA BIG BEND WILL SEE
ANOTHER ROUND OF FOG TONIGHT...ALTHOUGH THIS COULD DISSIPATE
DURING THE NIGHT AS THE CONVECTION APPROACHES FORM THE WEST. WINDS
OVER THE GULF OF MEXICO WILL INCREASE TO EXERCISE CAUTION LEVELS
OVER THE PANHANDLE WATERS THIS EVENING AND EVENTUALLY ACROSS THE
BIG BEND WATERS LATE TONIGHT AND INTO FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
NUMEROUS THUNDERSTORMS WILL BE IN THE AREA FRIDAY MORNING AND A
FEW COULD BE STRONG. HOWEVER...CONFIDENCE IN SEVERE STORM
DEVELOPMENT IS LOWER THAN FOR TONIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED FROM TONIGHT INTO FRIDAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

18-WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 1:02 AM CSTTornado WarningTAECoffee28 min
Jan 11, 1:28 AM CSTTornado WarningTAECoffee, Dale32 min
Jan 11, 2:14 AM CSTTornado WarningTAEHenry46 min
Jan 11, 2:43 AM CSTTornado WarningTAEDale32 min
Jan 11, 4:39 AM CSTTornado WarningTAEHouston36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.